Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 73, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 13, 2020, 10:57 AM EDT for Casey County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2020, 10:57 AM EDT (14:57 UTC)
- Expired
- Sep 13, 2020, 4:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Casey County, KY
The radar
The Louisville radar (KLVX), 107 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WGUS53 KLMK 131457
FFWLMK
KYC045-131800-
/O.NEW.KLMK.FF.W.0073.200913T1457Z-200913T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1057 AM EDT Sun Sep 13 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
West Central and North Central Casey County in central Kentucky...
* Until 200 PM EDT.
* At 1056 AM EDT, local law enforcement reported flash flooding
across the warned area. Between 1 and 2 inches of rain have fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Atterson, Creston, Clementsville and Rheber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding to your local law enforcement agency when you
can do so safely and have them relay your report to the National
Weather Service in Louisville.
&&
LAT...LON 3744 8496 3738 8513 3731 8515 3723 8502
3731 8495 3734 8495
FLASH FLOOD...OBSERVED
$$
RAS3 follow-up statements
721
WGUS73 KLMK 131607
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1207 PM EDT Sun Sep 13 2020
KYC045-131800-
/O.CON.KLMK.FF.W.0073.000000T0000Z-200913T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Casey KY-
1207 PM EDT Sun Sep 13 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON FOR WEST CENTRAL CASEY COUNTY...
At 1206 PM EDT, trained weather spotters reported flash flooding
across the warned area. Between 2 and 3 inches of rain have fallen.
Multiple roadways are impassable due to high water.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters and law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Atterson, Creston, Clementsville and Rheber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding to your local law enforcement agency when you
can do so safely and have them relay your report to the National
Weather Service in Louisville.
&&
LAT...LON 3744 8496 3738 8513 3731 8515 3723 8502
3731 8495 3734 8495
FLASH FLOOD...OBSERVED
$$
RAS199
WGUS53 KLMK 131646
FFWLMK
KYC045-132000-
/O.EXT.KLMK.FF.W.0073.000000T0000Z-200913T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1246 PM EDT Sun Sep 13 2020
The National Weather Service in Louisville has extended the
* Flash Flood Warning for...
West Central Casey County in central Kentucky...
* Until 400 PM EDT.
* At 1243 PM EDT, emergency management flash flooding across the
warned area. Between 3 and 4 inches of rain have fallen. Many
roadways, including Highways 70 and 127, are impassable due to
high water.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Atterson, Creston, Clementsville and Rheber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding to your local law enforcement agency when you
can do so safely and have them relay your report to the National
Weather Service in Louisville.
&&
LAT...LON 3744 8496 3738 8513 3731 8515 3723 8502
3731 8495 3734 8495
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RAS676
WGUS73 KLMK 131952
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
352 PM EDT Sun Sep 13 2020
KYC045-132002-
/O.EXP.KLMK.FF.W.0073.000000T0000Z-200913T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Casey KY-
352 PM EDT Sun Sep 13 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM EDT THIS AFTERNOON FOR
WEST CENTRAL CASEY COUNTY...
The heavy rain has ended. However, emergency management reports
continued flooding, so the warning has been replaced with a Flood
Advisory until 730 PM EDT. Continue to heed remaining road closures.
LAT...LON 3744 8496 3738 8513 3731 8515 3723 8502
3731 8495 3734 8495
$$
RASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:54 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 13, 6:54 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
654 AM EDT Sun Sep 13 2020
...Updated Aviation Discussion...
.Short Term...(This afternoon through Monday)
Issued at 310 AM EDT Sun Sep 13 2020
...Flash Flood Watch for portions of Kentucky...
Unsettled weather is expected today for the Ohio Valley as a cold
front will push through the region. With a sfc high off to our east
providing return flow to the Ohio River Valley, winds should be out
of the SSW this morning ahead of the front, which will help with
llvl moisture advection. Very high PWATs in the 2-2.25 inch range
are in the 99th percentile of the NAEFS ensemble, which strongly
indicates a saturated column capable of heavy downpours.
Per WPC, rainfall rates to 2"/hr seem possible as the column
continues to saturate. Overhead, we are located in the right
entrance region of the upper level jet, which places the Ohio Valley
in an area of deep frontogenesis and sfc convergence. The
combination of these factors lead to categorical PoPs today along
with WPC placing our eastern CWA in their Day 1 ERO. While placement
of the axis of heaviest rainfall is narrow, additional 1-2 inches
(with locally higher amounts) on top of the 1-2 (locally up to 3
inches) of rainfall received over the past 24 hours will pose a
flash flooding potential for the SE CWA. After collaborating with
OHX/JKL, plan on issuing a Flash Flood Watch as FFG values are lower
in that area.
A few showers could linger in the afternoon, mostly east of I-65,
before the front passes through the region by this evening and turn
winds to be from the NW. High temperatures will be in the low 80s
for today, with the Cumberland region staying in the mid 70s due to
the bulk of precip being in that part of the CWA. Low temperatures
for Monday AM will be in the low to mid 60s, with Southern IN
counties possibly dipping into the mid to upper 50s.
&&
.Long Term...(Monday through Saturday)
Issued at 300 AM EDT Sun Sep 13 2020
Monday - Tuesday Night...
Dry NW flow aloft will combine with strong surface high pressure
centered over the eastern Great Lakes into New England to provide
dry weather for the start of the work week. Look for a slightly
cooler/drier airmass behind the front with highs in the upper 70s
and low 80s. Most notably, dew points will be back in the 50s and
60s which will be a nice change of pace from the recent muggy
airmass. Look for crisp lows in the mid to upper 50s in most spots
Monday night.
Wednesday - Friday...
Sally is expected to enter the lower Mississippi River Valley by
Tuesday into Wednesday, and then gradually turn east as it is picked
up by a trough moving through the north central and northeast CONUS
through late week. Exact timing and amplitude of the upper trough
will be the deciding factor in how much rainfall we see from Sally.
A faster and high amplitude trough (13/00Z GFS for example) would
keep the bulk of Sally's deep moisture to our south and mainly give
us a glancing blow. Meanwhile, a slightly slower arrival of the
strong westerlies (and an accompanying cold front) will allow a bit
more poleward progress of the remnants of Sally, which brings more
tropical moisture into our area. This scenario would also combine
some of the more of the Pacific moisture associated with the
northern system, overall adding to coverage and amounts. An example
of this scenario is offered by the 12/12z ECMWF and would give us
more widespread rainfall lasting through the end of the work week.
Will keep things general for now with a blend of the two scenarios
which gives us the best chances Wednesday/Thursday. Will keep
chances in through Friday to account for the timing uncertainty.
Look for highs in the 70s to low 80s mid to late week, with lows
mostly in the 60s. Appears to be a decent cool down behind the front
whenever it does actually move through. Lows back in the 50s are
possible as early as Thursday night, but again will be dependent on
timing of that front/upper trough axis.
Friday Night - Saturday...
Regardless of timing mentioned above, the front should be through
our area heading into the weekend, setting the region up for a
drier/cooler stretch. Could be a very pleasant feel to temps as
highs in the mid 70s are pretty reasonable for Saturday. It should
be noted that there is a lot of spread for that time frame, so
confidence isn't overly high. Seeing a 5 SD spread on the ECM temp
guidance for highs on Saturday. Stay tuned.
&&
.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Sun Sep 13 2020
IFR conditions this morning should gradually improve as the cold
front works through the region. Expect low ceilings to continue for
the first few hours of this TAF cycle, but we should progress to
MVFR and eventually VFR, beginning with HNB and then SDF. BWG and
LEX may linger a bit longer in MVFR flight cats as they will be
located on the warm side of the frontal boundary where ceilings and
precip will be. BWG could see a second wave of showers along the
frontal boundary during the afternoon hours, but will leave them dry
for now considering limited confidence.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 5 PM EDT /4 PM CDT/ this afternoon for
KYZ049-054>057-064>067-073>078-081-082.
&&
Short Term...CJP
Long Term...BJS
Aviation...CJPHazardous weather outlook, Sep 13, 4:40 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 440 AM EDT Sun Sep 13 2020 KYZ049-054>057-064>067-073>078-081-082-140845- Clark-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Allen- Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 440 AM EDT Sun Sep 13 2020 /340 AM CDT Sun Sep 13 2020/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms are expected to move through the region today. One to two inches of rain with locally higher amounts are possible through this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of showers and storms is possible by mid week associated with the remnants of Sally. This could result in another round of heavy rainfall, but confidence is low in the exact track. Stay up to date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rainfall or flooding, as well as gusty winds. INZ076>079-083-084-089>092-KYZ023>043-045>048-053-061>063-070>072- 140845- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Butler- Edmonson-Hart-Logan-Warren-Simpson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, and Providence 440 AM EDT Sun Sep 13 2020 /340 AM CDT Sun Sep 13 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms are expected to move through the region today. One to two inches of rain with locally higher amounts are possible through this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of showers and storms is possible by mid week associated with the remnants of Sally. This could result in another round of heavy rainfall, but confidence is low in the exact track. Stay up to date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rainfall or flooding, as well as gusty winds. CJP/BJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:25 PM EDT | Areal Flood Advisory | LMK | Boyle, Casey, Lincoln | 3 hr |
| Sep 12, 9:18 PM EDT | Areal Flood Advisory | LMK | Clark, Fayette, Garrard, Jessamine, Madison | 3 hr |
| Sep 13, 1:52 AM EDT | Areal Flood Advisory | LMK | Clark | 3 hr |
| Sep 13, 2:38 AM EDT | Areal Flood Advisory | LMK | Clark | 2 hr |
| Sep 13, 3:48 AM EDT | Flash Flood Watch | LMK | Adair, Allen, Barren, Boyle, Casey, Clark and 11 more | 12 hr |
| Sep 13, 6:26 AM EDT | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Jessamine, Mercer, Nicholas and 1 more | 3 hr |
| Sep 13, 10:29 AM EDT | Flash Flood Warning | LMK | Boyle, Casey, Lincoln | 5 hr |
| Sep 13, 11:08 AM EDT | Areal Flood Advisory | LMK | Garrard, Madison | 3 hr |
| Sep 13, 12:41 PM EDT | Areal Flood Advisory | LMK | Barren, Metcalfe, Monroe | 3 hr |
| Sep 13, 3:30 PM EDT | Areal Flood Advisory | LMK | Casey, Lincoln | 2 hr |
| Sep 13, 5:46 PM EDT | Areal Flood Warning | LMK | Casey, Lincoln | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.